Alert archive / Delaware / Special Weather Statements in 2020

Special Weather Statement, NWS Philadelphia/Mount Holly

July 1, 2020Kent County, Delaware

NWS Philadelphia/Mount Holly issued this special weather statement at Jul 1, 2020, 5:37 PM EDT for Kent County, Delaware. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2020, 5:37 PM EDT (21:37 UTC)
Expired
Jul 1, 2020, 6:15 PM EDT
In force
38 min
Issued by
NWS Philadelphia/Mount Holly

County Kent County, DE

The radar

The Dover AFB radar (KDOX), 65 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 5:37 PM EDTHAIL 0.25Odessa, DEPEA SIZE HAIL REPORTED IN ODESSA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2020-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2020-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

125 
WWUS81 KPHI 012137
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
537 PM EDT Wed Jul 1 2020

DEZ001-002-012215-
Kent-New Castle-
537 PM EDT Wed Jul 1 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NEW CASTLE AND
NORTHERN KENT COUNTIES...

At 537 PM EDT, a strong thunderstorm was located near Middletown,
moving southeast at 15 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Dover, Middletown, Smyrna, Clayton, Cheswold, Hartly, Woodland Beach,
Green Spring, Delaney Corner, Dover Speedway, Bohemias Mills,
Townsend, Odessa, Kenton, Leipsic and Chambersville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3951 7557 3922 7535 3913 7575 3949 7578
      3950 7577
TIME...MOT...LOC 2137Z 330DEG 15KT 3941 7564 

$$

Gorse

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 1, 3:40 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 1, 3:40 PM EDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
340 PM EDT Wed Jul 1 2020

.SYNOPSIS...
A large low over the northeastern U.S. is expected to slide
southeastward through Friday. A cold front approaching from the
northeast is anticipated to pass through our region Friday evening.
High pressure is forecast to nose into New Jersey, eastern
Pennsylvania, Delaware and northeastern Maryland from the northeast
and east for Saturday and Sunday. A trough is expected to approach
the region early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A somewhat busy afternoon with multiple convective cells producing
heavy rainfall and also some small hail. The latest LSRs have all
the significant reports received. A soaker near Milford DE produced
4.96 inches of rain earlier. The cells are being triggered by
several shortwaves rotating through the trough off the New England
/ Middle Atlantic region. The activity will continue for the next
few hours and then diminish with the loss of daytime heating. After
partly to mostly cloudy skies this evening, skies will become mostly
clear after midnight. Areas of fog are possible where rains fell
today. Lows will be in the low/mid 60s across the N/Central areas
and mid/upper 60s for Srn NJ/Philly metro and Delmarva.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
Weak upper ridging across the Middle Atlantic Thursday will bring
somewhat drier air across the area along with subtle subsidence.
Overall, this will result in a fair weather day with temperatures
that will be a bit above normal for early July. Highs will be in the
mid/upper 80s for most areas with a couple low 90s possible. The dew
points will not be excessively uncomfortable, mostly in the low/mid
60s during the afternoon. The 12Z/Operational NAM is showing some
late-day showers across the wrn areas, but for now this looks
overdone so we will disregard it.

&&

.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
Weak upper ridging across the Middle Atlantic Thursday will bring
somewhat drier air across the area along with subtle subsidence.
Overall, this will result in a fair weather day with temperatures
that will be a bit above normal for early July. Highs will be in the
mid/upper 80s for most areas with a couple low 90s possible. The dew
points will not be excessively uncomfortable, mostly in the low/mid
60s during the afternoon. The 12Z/Operational NAM is showing some
late-day showers across the wrn areas, but for now this looks
overdone so we will disregard it.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...VFR mostly outside of scattered showers and tstms at the
terminals. Later tonight, some fog is possible at the TAF sites
where it rained today (KABE) and probably (KMIV.KACY). Light N winds
then NW by dawn. Medium confid.

Thursday...VFR expected with mostly SKC early then sct-bkn by
afternoon. NW winds 5 to 10 knots. Medium confid.

Outlook...

Thursday night through Saturday...Mostly VFR conditions, though
localized MVFR conditions with low clouds on the overnight periods,
and there are some chances for mostly afternoon and evening showers
and storms. Low confidence.

Saturday night...Mainly VFR. Variable wind 6 knots or less. Moderate
confidence.

Sunday and Monday...Mainly VFR. A chance of mostly afternoon and
evening showers and thunderstorms. Southeast to south wind 5 to 10
knots. Moderate confidence.

&&

.MARINE...
Conditions will remain below SCA criteria tonight for the waters.
Scattered showers and thunderstorms will continue into the evening
before diminishing. Winds will be mostly light overnight and then
turn to the west or northwest around dawn. Winds and seas locally
higher in and near tstms.

Outlook...

Friday through Monday...winds and seas should stay below SCA
criteria, though

Rip Currents...

Today...Moderate
Tomorrow...Low probably.

&&

.TIDES/COASTAL FLOODING...
We are coming up on a full moon this weekend and the level of the
astronomical high tides will continue to rise through that time.
The evening high tides are over a foot higher than those in the
morning.

We may begin to see some spotty minor flooding along the coasts
of New Jersey and Delaware on Thursday evening. A developing
east to northeast wind for late Friday into Saturday may cause
somewhat more widespread minor flooding around the evening high
tides on both days. The minor flooding could work its way up
Delaware Bay and into the tidal Delaware River, as well. We are
not anticipating any issues with the morning high tides. We will
continue to monitor trends over the coming days.

We are not expecting any tidal flooding on the upper eastern
shore of Chesapeake Bay.

&&

.EQUIPMENT...
The NOAA Weather Radio All Hazards broadcast from Hibernia
Park, PA (WNG704) remains off the air until further notice due
to damage to the antenna during the June 3 Derecho.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Johnson
Near Term...O'Hara
Short Term...O'Hara
Long Term...Iovino/Johnson
Aviation...Johnson/O'Hara
Marine...Johnson/O'Hara
Tides/Coastal Flooding...
Equipment...
Hazardous weather outlook, Jul 1, 3:53 PM EDT, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
353 PM EDT Wed Jul 1 2020

DEZ001-002-MDZ008-012-015-019-020-NJZ001-007>010-015>019-021-PAZ054-
055-060>062-070-071-101>106-022000-
New Castle-Kent-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex-
Warren-Morris-Hunterdon-Somerset-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Cumberland-Carbon-Monroe-Berks-Lehigh-
Northampton-Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
353 PM EDT Wed Jul 1 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, northeast Maryland, central New Jersey, northern New
Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania, northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ014-025-026-022000-
Eastern Monmouth-Coastal Atlantic-Coastal Ocean-
353 PM EDT Wed Jul 1 2020

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...This afternoon and tonight.

There is a moderate risk for the development of dangerous rip
currents today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Minor coastal flooding is possible with the high tide on Friday
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-022000-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
353 PM EDT Wed Jul 1 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ003-004-NJZ012-013-020-022>024-027-022000-
Inland Sussex-Delaware Beaches-Middlesex-Western Monmouth-Ocean-
Atlantic-Cape May-Atlantic Coastal Cape May-Southeastern Burlington-
353 PM EDT Wed Jul 1 2020

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey, northern New Jersey and southern New Jersey.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Minor coastal flooding is possible with the high tide on Friday
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 1, 4:42 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
442 PM EDT WED JUL 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             2 SW OCEAN CITY         39.26N 74.60W
07/01/2020  E1.00 INCH       CAPE MAY           NJ   TRAINED SPOTTER

            MULTIPLE REPORTS OF QUARTER SIZE HAIL IN
            OCEAN CITY. TIME ESTIMATED FROM RADAR.

&&

SFJ
Local storm report, Jul 1, 4:43 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
443 PM EDT WED JUL 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       OLD BRIDGE              40.36N 74.33W
07/01/2020  E1.42 INCH       MIDDLESEX          NJ   TRAINED SPOTTER

            FELL WITHIN ONE HALF HOUR.

1240 PM     HAIL             MILFORD                 38.91N 75.43W
07/01/2020  E0.25 INCH       SUSSEX             DE   PUBLIC

            TIME ESTIMATED FROM RADAR.

0100 PM     HAIL             HARRINGTON              38.93N 75.58W
07/01/2020  E0.25 INCH       KENT               DE   TRAINED SPOTTER

0202 PM     HEAVY RAIN       MILFORD                 38.91N 75.43W
07/01/2020  M4.96 INCH       SUSSEX             DE   TRAINED SPOTTER

            FELL WITHIN 1.5 HOURS.

0240 PM     HAIL             ESTELL MANOR            39.38N 74.82W
07/01/2020  M0.25 INCH       ATLANTIC           NJ   TRAINED SPOTTER

            PEA SIZE HAIL FELL FOR A COUPLE OF MINUTES
            IN ESTELL MANOR.

0335 PM     HEAVY RAIN       4 WNW ESTELL MANOR      39.40N 74.89W
07/01/2020  M1.23 INCH       CUMBERLAND         NJ   COCORAHS

            FELL WITHIN 45 MIN.

0340 PM     HAIL             PETERSBURG              39.25N 74.73W
07/01/2020  E1.00 INCH       CAPE MAY           NJ   TRAINED SPOTTER

            TIME ESTIMATED BY RADAR.

0345 PM     TSTM WND DMG     1 ENE SEAVILLE          39.22N 74.68W
07/01/2020                   CAPE MAY           NJ   TRAINED SPOTTER

            TREE DOWN ON THE GARDEN STATE PARKWAY. TIME
            ESTIMATED FROM RADAR.

0402 PM     HAIL             MARMORA                 39.27N 74.64W
07/01/2020  E0.50 INCH       CAPE MAY           NJ   TRAINED SPOTTER

            TIME VERIFIED BY RADAR.

0406 PM     HAIL             2 NE SEAVILLE           39.24N 74.67W
07/01/2020  E0.25 INCH       CAPE MAY           NJ   TRAINED SPOTTER

0410 PM     HAIL             2 SW OCEAN CITY         39.26N 74.60W
07/01/2020  E1.00 INCH       CAPE MAY           NJ   TRAINED SPOTTER

            MULTIPLE REPORTS OF QUARTER SIZE HAIL IN
            OCEAN CITY. TIME ESTIMATED FROM RADAR.

0413 PM     MARINE TSTM WIND OCEAN CITY              39.28N 74.57W
07/01/2020  M49 MPH          ANZ453             NJ   MESONET

&&
Special weather statement, Jul 1, 4:57 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
457 PM EDT Wed Jul 1 2020

DEZ001-MDZ008-012145-
New Castle-Cecil-
457 PM EDT Wed Jul 1 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NEW CASTLE AND
SOUTHEASTERN CECIL COUNTIES...

At 457 PM EDT, a strong thunderstorm was located over Saint Georges,
or 7 miles northeast of Middletown, moving northwest at 5 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Newark, Middletown, Elkton, Delaware City, Saint Georges, Mount
Pleasant, Glasgow, Bear, Bohemias Mills, Port Penn, Brantwood,
Cayots, Chesapeake City, Odessa and Brookside.

This includes the following highways...
 Interstate 95 in Delaware between mile markers 0 and 5.
 Interstate 95 in Maryland near mile marker 109.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3970 7577 3962 7557 3938 7552 3945 7594
TIME...MOT...LOC 2057Z 128DEG 4KT 3954 7564

Gorse
Special weather statement, Jul 1, 5:09 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
509 PM EDT Wed Jul 1 2020

NJZ021-012200-
Cumberland-
509 PM EDT Wed Jul 1 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN CUMBERLAND COUNTY...

At 509 PM EDT, a strong thunderstorm was located near Rosenhayn, or
near Millville, moving southeast at 5 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Vineland, Millville, Bridgeton, Cumberland, Laurel Lake, Mauricetown,
Bricksboro, Port Elizabeth, Bivalve, Port Norris, South Vineland and
Rosenhayn.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3941 7486 3921 7505 3946 7523 3950 7514
      3946 7508 3947 7508 3948 7507
TIME...MOT...LOC 2109Z 299DEG 6KT 3944 7510

Gorse
Local storm report, Jul 1, 5:11 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
511 PM EDT WED JUL 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             PETERSBURG              39.25N 74.73W
07/01/2020  M1.75 INCH       CAPE MAY           NJ   PUBLIC

            GOLF BALL SIZED HAIL REPORTED IN PETERSBURG.
            PICTURES RECEIVED VIA SOCIAL MEDIA.

&&

MEOLA
Special weather statement, Jul 1, 5:37 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
537 PM EDT Wed Jul 1 2020

DEZ001-002-012215-
Kent-New Castle-
537 PM EDT Wed Jul 1 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NEW CASTLE AND
NORTHERN KENT COUNTIES...

At 537 PM EDT, a strong thunderstorm was located near Middletown,
moving southeast at 15 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Dover, Middletown, Smyrna, Clayton, Cheswold, Hartly, Woodland Beach,
Green Spring, Delaney Corner, Dover Speedway, Bohemias Mills,
Townsend, Odessa, Kenton, Leipsic and Chambersville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3951 7557 3922 7535 3913 7575 3949 7578
      3950 7577
TIME...MOT...LOC 2137Z 330DEG 15KT 3941 7564

Gorse

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 10:53 AM EDTSpecial Weather StatementPHIMorris37 min
Jul 1, 11:08 AM EDTAreal Flood AdvisoryPHIMorris, Somerset102 min
Jul 1, 12:28 PM EDTAreal Flood AdvisoryPHIMiddlesex, Monmouth119 min
Jul 1, 12:39 PM EDTSpecial Marine WarningPHI96 min
Jul 1, 1:30 PM EDTSpecial Weather StatementPHIOcean45 min
Jul 1, 1:45 PM EDTSpecial Weather StatementPHIAtlantic45 min
Jul 1, 2:17 PM EDTSpecial Weather StatementPHIOcean43 min
Jul 1, 2:25 PM EDTSpecial Weather StatementPHIAtlantic35 min
Jul 1, 2:55 PM EDTSpecial Weather StatementPHIAtlantic65 min
Jul 1, 3:10 PM EDTFlash Flood WarningPHIAtlantic3 hr
Jul 1, 3:17 PM EDTSpecial Marine WarningPHI88 min
Jul 1, 3:20 PM EDTSevere Thunderstorm WarningPHIAtlantic, Cape May, Cumberland55 min
Jul 1, 4:05 PM EDTFlash Flood WarningPHIAtlantic, Cape May, Cumberland3 hr
Jul 1, 4:15 PM EDTSpecial Weather StatementPHICape May45 min
Jul 1, 5:09 PM EDTSpecial Weather StatementPHICumberland51 min
Jul 1, 5:27 PM EDTAreal Flood AdvisoryPHICumberland, Salem55 min
Jul 1, 7:06 PM EDTSpecial Weather StatementPHISomerset24 min
Jul 1, 12:15 PM EDTSpecial Weather StatementPHISussex45 min
Jul 1, 12:36 PM EDTSevere Thunderstorm WarningPHISussex54 min
Jul 1, 1:11 PM EDTAreal Flood WarningPHIKent, Sussex3 hr
Jul 1, 4:57 PM EDTSpecial Weather StatementPHINew Castle48 min
Jul 1, 6:03 PM EDTSpecial Weather StatementPHIKent42 min
Jul 1, 7:04 PM EDTSpecial Weather StatementPHIKent41 min
Jul 1, 1:48 PM EDTSpecial Weather StatementPHICaroline42 min
Jul 1, 7:46 PM EDTSpecial Weather StatementPHICaroline59 min

Nearby

Special Weather Statements in Delaware, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.